Colorado, 2003

Flash Flood in Colorado, August 30, 2003

August 30, 2003 · NWS GJT · 1 event in 1 county or zone

Heavy rain caused numerous mud, rock, and debris flows in the Missionary Ridge burned area. The Animas River Valley was hit the hardest with mud and debris up to 6 feet deep which covered portions of County Road 250 in the Haflin Creek, Stevens Creek, and Kroeger Canyon areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Heavy rain caused numerous mud, rock, and debris flows in the Missionary Ridge burned area. The Animas River Valley was hit the hardest with mud and debris up to 6 feet deep which covered portions of County Road 250 in the Haflin Creek, Stevens Creek, and Kroeger Canyon areas. The flash flood and the debris deposits kept County Road 250 closed for most of the day. Numerous water and debris flows from 4 to 12 inches deep covered portions of County Road 501 near Vallecito Reservoir and Red Creek. Debris up to 8 inches in depth accumulated against the Shoreline Inn on the west side of Vallecito Reservoir.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 30, 2:26 AM MST, 7 hours 39 minutes earlier.

Area forecast discussion, Aug 30, 2:26 AM MST, 7 hours 39 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
326 AM MDT SAT AUG 30 2003

SHORT TERM (TODAY THROUGH SUNDAY)...
FAST-MOVING SHORTWAVE TROUGH MOVING THROUGH EASRTERN HALF OF UTAH
CURRENTLY. WELL-DEFINED BACK EDGE OF CLOUDS SHOULD MOVE PAST GJT
THIS MORNING FM 12-15Z. PLENTY OF LIGHTNING EARLY THIS MORNING SO
WILL ADD THUNDERSTORMS TO THIS MORNINGS FCST. BLV SYSTEM MOVING EAST
FASTER THAN EARLIER THOUGHT SO CLEARED POPS AND CLDS FROM EAST TO
WEST ABOUT 6-10 HRS EARLIER THAN CURRENT FORECAST. CLOUDINESS
WILL LINGER LONGEST INTO TONIGHT OVER NRN PORTION OF CWA WHICH
WILL BE UNDER NORTHWESTERLY WRAPAROUND. WITH LOWERING OF FREEZING
LEVEL FROM CONVECTION A LIGHT DUSTING OF SNOW TO THE HIGHER
PEAKS IS STILL A POSSIBILITY. MAX AND MIN TEMPS IN CURRENT FORECAST
APPEAR REASONABLE. CJC

SUNDAY THROUGH WEDNESDAY...
SUNDAY AND MONDAY...A SHORTWAVE RIDGE WILL APPROACH THE AREA SUNDAY
AS A DRIER NORTHWEST FLOW FOLLOWS A DEPARTING STORM SYSTEM.
CONVECTIVE ACTIVITY IF ANY WILL BE LIMITED TO THE MOUNTAINS ALONG
THE DIVIDE...BUT DRY AND COOL CONDITIONS WILL PREVAIL BY SUNDAY
NIGHT. UPPER LEVEL HIGH PRESSURE POSITIONED OVER ARIZONA/NEW MEXICO
WILL GRADUALLY SEND DEEPER MOISTURE ACROSS THE SOUTHERN ZONES BY
MONDAY...WITH A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS...
ESPECIALLY OVER THE SAN JUAN MOUNTAINS.

TUESDAY AND WEDNESDAY...THE UPPER HIGH ATTEMPTS TO BUILD TOWARD THE
GREAT BASIN WITH A LIGHT NORTHWEST FLOW ACROSS THE AREA. CWFA WILL
BE ON THE EASTERN FRINGE OF MID/HIGH LEVEL MOISTURE WHICH WILL NOT
BE VERY DEEP. SO EXPECT DIURNAL CONVECTION MAINLY ACROSS THE
MOUNTAINS. AFTER A COOLER THAN NORMAL WEEKEND...TEMPERATURES WILL
GRADUALLY WARM BACK TO NEAR NORMAL BY WEDNESDAY.  DJN.83

LONG TERM DISCUSSION...
THURSDAY-SATURDAY...UPPER LOW OFF THE CALIFORNIA COAST SHIFTS
INLAND DURING THIS PERIOD WITH A SUBTROPICAL TAP OF MOISTURE.  THE
LATEST ECMWF MODEL SEEMS TO BE TRENDING THIS WAY BY NEXT FRIDAY
MORNING.  SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE FOR THE
MOUNTAIN AREAS. PF

.GJT...NONE.
Hazardous weather outlook, Aug 30, 4:01 AM MST, 6 hours 4 minutes before
COZ001>014-017>023-UTZ022>025-027>029-311200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
501 AM MDT SAT AUG 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...
NUMEROUS THUNDERSTORMS OVER THE MOUNTAINS AND SCATTERED THUNDERSTORMS
OVER THE VALLEYS THIS MORNING WILL DECREASE LATER THIS AFTERNOON.
ISOLATED THUNDERSTORMS WILL AFFECT THE NORTH MOUNTAINS THIS EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE LOCALLY HEAVY RAIN...SMALL
HAIL AND WIND GUSTS TO 40 MPH...AS WELL AS DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED TO ISOLATED THUNDERSTORMS WILL OCCUR EACH DAY...MAINLY OVER
THE MOUNTAINS. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL
HAIL.

.SPOTTER INFORMATION STATEMENT...

MOBILE WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF HEAVY
RAIN...STRONG WINDS AND HAIL AS SOON AS POSSIBLE.

CJC

The radar

The Grand Junction radar (KGJX), 200 km away, was scanning. The volume nearest the first event began at 17:06 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Plata

When
August 30, 10:05 AM MST to 2:15 PM MST
Where
La Plata County, 10 mi N of Durango
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375385.